3 common signs of dilantin toxicity

Dilantin, also known as phenytoin, is a very popular medication used by physicians for seizure management. It has gained its popularity overtime because it is one of the most thoroughly studied and affordable medications available to the general public.

For those diagnosed with epilepsy, it is important to work with a doctor to achieve the most effective Dilantin dosage for seizure control. This is done by regularly checking Dilantin levels in the blood and reporting any unusual side effects to your physician so that any signs of overdose are caught immediately and corrected. Blood levels of Dilantin (and other medications) are also a very good way to tell your doctor if you are taking your medications as directed.

The average starting dose of Dilantin tablets in adults is 100mg, three times a day, by mouth (300mg/day). It takes an average of 22 hours for half of that dosage to be cleared from the body. Depending on weight, lifestyle and activity, it could take as little at 7 hours or as high as 42 hours. Because this medication is processed at different rates from person to person, it is important to be aware of the 3 most common signs of that could indicate toxicity even though your blood levels may come back normal from the labs.

#1 ATAXIA

Ataxia comes from the Greek word “taxis” which means order and the prefix “a” usually indicates the opposite of the comes after it. Hence, ataxia is simply a lack of coordination which can lead to difficulty walking, speaking an using hands.

#2 NYSTAGMUS

Nystagmus can be described as involuntary eye movement which can be present in one eye or both eyes. It can cause blurred vision, imbalance and dizziness.

#3 DROWSINESS

Drowsiness is a feeling of unusual sleepiness or fatigue which can occur as a result of Dilantin toxicity.

Leave a Reply

%d bloggers like this: